Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 294, NWS Wilmington, OH

August 22, 2003Hamilton County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2003, 7:20 AM EDT for Hamilton County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 7:20 AM EDT (11:20 UTC)
Expired
Aug 22, 2003, 7:45 AM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hamilton County, OH

The radar

The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 221120
SVRILN
OHC061-221145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
721 AM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN OHIO...

* UNTIL 745 AM EDT...

* AT 721 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF CLEVES...OR ABOUT 4 MILES
  NORTHWEST OF VILLA HILLS...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVES...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 3918 8474 3918 8454 3910 8452 3907 8458
          3907 8465 3914 8474 3914 8477 3916 8479

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:10 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 3:10 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 AM EDT FRI AUG 22 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT EXTENDING FROM CENTRAL
ILLINOIS ACROSS NORTHWEST INDIANA AND INTO SE LOWER MICHIGAN. AIR
MASS OUT AHEAD OF FRONT STILL FAIRLY UNSTABLE WITH LATEST RUC
INDICATING CAPES IN THE 3000-4000 J/KG RANGE AND THIS FORECAST TO
PERSIST THROUGH THIS MORNING ACROSS OUR AREA AS FRONT PUSHES TO
THE SOUTHEAST. GFS FASTER THAN ETA WITH PUSHING FRONT THROUGH TODAY
BUT BASED ON CURRENT MOVEMENT AND RELATIVELY LIGHT MID LEVEL WINDS
THROUGH THIS AFTERNOON...PREFER SLOWER ETA FOR FRONTAL TIMING.
WITH THIS IN MIND WILL HANG ON TO HIGH CHANCE POPS THROUGH TODAY
ACROSS THE SOUTH AND THEN SCALE BACK TO LOW CHANCE ACROSS THE
NORTHWEST AND INDICATE MAINLY EARLY THIS MORNING. WILL KEEP A LOW
CHANCE IN FOR EARLY THIS EVENING ACROSS THE SOUTH...OTHERWISE
CLEARING OVERNIGHT. FORECAST THEN LOOKS DRY INTO EARLY NEXT WEEK AS
UPPER LEVEL RIDGE SLIDES SLOWLY EAST TOWARD OUR AREA. TEMPS TODAY A
LITTLE TOUGH DEPENDING ON AMOUNT OF DEBRIS CLOUDS BUT SHOULD STILL
SEE ENOUGH SUN TO ALLOW TEMPS INTO THE MID 80S TO THE SOUTH OF FRONT.

.ILN...NONE.
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 6:46 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
646 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    LAWRENCEBURG              IN   .75 INCH HAIL
08/22/03   DEARBORN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:23 AM EDTSevere Thunderstorm WarningILNFayette37 min
Aug 22, 5:58 AM EDTSevere Thunderstorm WarningILNLicking32 min
Aug 22, 10:24 AM EDTSevere Thunderstorm WarningILNAdams66 min
Aug 22, 11:07 AM EDTSevere Thunderstorm WarningILNHighland23 min
Aug 22, 11:13 AM EDTFlash Flood WarningILNAdams2 hr
Aug 22, 11:28 AM EDTSevere Thunderstorm WarningILNAdams62 min
Aug 22, 12:28 PM EDTSevere Thunderstorm WarningILNBrown47 min
Aug 22, 1:39 PM EDTFlash Flood WarningILNAdams96 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.